Is Suboxone treatment a fit for you?
Find out now

What Are Signs of an Opioid Overdose?

Table of Contents

The most worrisome complication of opioid use is an overdose, which means that the body’s natural drive to breathe is so suppressed that the patient stops breathing and can die.

If you see someone who has taken opioids who looks like they are breathing slowly or with difficulty, this is a worrisome sign of opioid overdose. You can save a life: read below to learn how to act quickly and appropriately in the event of an overdose. 

5 Signs of Opioid Overdose 

An opioid overdose is a medical emergency. You should act quickly, but it can be hard to determine if someone is overdosing or just very high. The line can be blurry, but when in doubt, assume the person is overdosing and take action. It is always better to be safe than sorry.

These five symptoms are common in people who are overdosing:[1]

  1. Unresponsiveness: They don't fully awaken when you talk to them, shake them, or move them. 
  2. Altered breathing: Their breaths may be slow, shallow, or absent altogether. 
  3. Unusual sounds: They may gurgle or snore while breathing. 
  4. Lowered body temperature: Their skin may feel cool to the touch. 
  5. Bluish tinge: Their lips or fingernails may turn blue.

Some people have just a few of these signs, and others have all of them. If an individual displays any of these signs, it is important to act immediately. 

Who Is at Risk of Opioid Overdoses? 

A higher risk of overdose is associated with these factors:

Strong Medications Taken for a Long Time

People taking doses higher than 100 milligrams of morphine (or an equivalent) have two times the risk of overdose as people taking smaller doses.[2] Bigger doses place bigger strains on the body and can quickly lead to an overdose.

People with a long history of opioid use tend to take larger doses as their bodies grow accustomed to the impact of drugs. This can put them at risk for an overdose. 

Misusing Other Drugs at the Same Time

People who use other central nervous system depressants with opioids place too much strain on their bodies and can overdose. The risk rises with the following:[2]

  • Benzodiazepines
  • Sedative/hypnotic medications
  • Muscle relaxants
  • Antipsychotics
  • Alcohol
  • Other illicit drugs 

Using “Street” Drugs

Some people with substance use disorders buy their drugs from dealers illegally. They may believe they're getting a medication they know (like Vicodin), but they could be getting a much stronger medication instead. This has become a huge problem with fentanyl over the past years. Fentanyl is up to 100 times stronger than morphine, and it’s often found in drugs people buy from dealers.[3] Fentanyl is directly responsible for rising overdose rates in many parts of the country.

An important note about Overdose risk:

While there are certain factors like those above that can increase your risk, Anyone who uses opioids can experience an overdose. Even someone who takes their opioid medication as prescribed, exactly the way their doctor instructed them to, can still have an overdose. This is part of what makes opioids such powerful and potentially dangerous medications. Never assume that just because a patient has taken their dose “as instructed” means that they cannot be having an overdose. Use of opioid medications always carries risk of overdose, when taken as prescribed, or when misused.

What to Do if You Suspect an Opioid Overdose 

If the person is not breathing, has no pulse, and is unresponsive, you should call 911 and, if available, administer Narcan (or naloxone) immediately.

Please note that you will NEVER be held legally or criminally responsible or get in trouble for calling 911 or administering Narcan to a patient if you think they have overdosed. Don’t let these concerns stop you from trying to help that person immediately.

People who overdose can't treat themselves and rely on friends and family members for help. If you know someone you care about misuses opioids, learn how to spot the signs of an overdose, and talk with your doctor about getting a prescription for lifesaving naloxone.[4] Some states also offer Naloxone (Narcan) over the counter, or without a prescription, for purchase at local pharmacies. If you know someone with an OUD, it is always wise to have Narcan available around the house and be prepared to use it if necessary. You can think of it like having an epi-pen around the house to treat someone with a known history of severe anaphylaxis or allergies. Make sure you know where it is and read instructions on how to use it in case of emergency 

Treatment Options for Opioid Misuse 

Rescuing someone from an overdose won't treat the underlying condition. The person also needs to learn how to quit using drugs for good. An overdose might be a sign that the person has hit “rock bottom” and might be an opportunity to breach the subject of long term treatment. You can help.

Treatment programs that combine medications (to ease cravings) and therapy (to teach relapse prevention) are very effective in helping people rebuild their lives. Talk to the person you love about entering a program. Stick with it and keep talking. You could change the person's life for the better.

Sources

  1. Dose of Reality: Opioid Overdose. Wisconsin Department of Health Services. https://www.dhs.wisconsin.gov/opioids/overdose.htm. August 2022. Accessed August 2022.
  2. Risk Factors for Opioid Misuse, Addiction, and Overdose. U.S. Department of Labor. https://www.dol.gov/agencies/owcp/opioids/riskfactors. Accessed August 2022.
  3. Fentanyl. Centers for Disease Control and Prevention. https://www.cdc.gov/opioids/basics/fentanyl.html. June 2021. Accessed August 2022. 
  4. Opioid Overdose. Substance Abuse and Mental Health Services Administration. https://www.samhsa.gov/medication-assisted-treatment/medications-counseling-related-conditions/opioid-overdose. August 2022. Accessed August 2022.

Medically Reviewed By Elena Hill, MD, MPH

Elena Hill, MD; MPH received her MD and Masters of Public Health degrees at Tufts Medical School and completed her family medicine residency at Boston Medical Center. She is currently an attending physician at Bronxcare Health Systems in the Bronx, NY where she works as a primary care physician as well as part time in pain management and integrated health. Her clinical interests include underserved health care, chronic pain and integrated/alternative health.

Is Suboxone treatment a fit for you?

Contact us directly to speak with a specialist.

Imagine what’s possible on the other side of opioid use disorder.

Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.

Get Startedor book an enrollment call